Pennsylvania, 2024

Damaging Winds in Pennsylvania, June 17, 2024

June 17, 2024 · NWS CTP · 5 events in 3 counties and zones

An MCV passing over Lake Erie and New York state helped to kick off scattered convection over northern and western Pennsylvania during the afternoon and evening hours of June 17, 2024. In a very warm and humid airmass with moderately high CAPE but low shear, a few of these storms produced wind damage as they pushed into the Allegheny Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An MCV passing over Lake Erie and New York state helped to kick off scattered convection over northern and western Pennsylvania during the afternoon and evening hours of June 17, 2024. In a very warm and humid airmass with moderately high CAPE but low shear, a few of these storms produced wind damage as they pushed into the Allegheny Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 17, 4:52 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 17, 4:52 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
552 PM EDT Mon Jun 17 2024

.SYNOPSIS...
*Long duration and potentially dangerous heat wave this week
*Near-record high temperatures 90+ degrees into the weekend

&&

.NEAR TERM /THROUGH TUESDAY/...
6 pm update... A broken band of showers and thunderstorms, tied
to an upper-level disturbance over Lake Ontario, extends from
western and central NY, through western and north-central PA,
then back into OH at 6 pm. An isolated strong or perhaps
marginally severe storm could still impact areas north of I-80
and about as far east as the I-99 corridor through 8 pm or so.
Thereafter, waning instability and the development of weak
subsidence behind the aforementioned disturbance should cause
any residual storms to weaken and dissipate.

We still anticipate some patchy fog later tonight, owing to
increasing surface dew points, locally wet ground conditions,
and light surface flow.

Lows by daybreak should generally range from 65 to 70.

Previous discussion... Still anticipate a gradual uptick in
[isolated] convection over the NW Alleghenies this afternoon on
the southern periphery of remnant MCV moving eastward across
southern Ontario. SPC has maintained the MRGL risk SWO and
recently sent MCD #1302 which included a portion of Warren
County. The limited vertical shear generally <20kt and weak
forcing for ascent suggest storm organization will remain
limited and therefore a WW is not expected (20% probability).
Recent radar loop showed a couple of t-storms developing near
KBFD which is reporting a dewpoint of 70F. One of those storms
briefly pulsed up over northern Elk County with a 50dBZ core
reaching the -20C level, prompting a short duration SPS.

Isolated to scattered convection mainly over northwest PA
should fade with loss of heating after sunset. Mostly clear
skies, light wind and surging low level moisture will likely
result in patchy valley fog late tonight. A muggy night with low
temps in the 65-70F range or +10-15F above climo in most spots.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
The heat and humidity are progged to build through midweek, as
the center of the subtropical high lifts north over PA. Current
guidance indicates heat indices will reach 95 to around 100F
especially in the valley locations during the afternoons Tue-
Thu. We extended the heat advisory through 8pm Thursday which
aligns well with neighboring WFOs to the west, north, and east.

Model guidance continues to favor isolated to scattered diurnal
t-storm risk Tue-Thu downwind of Lake Erie and over the higher
terrain along the spine of the Alleghenies. Thursday looks like
the hottest day of the period with maxT 90-95F or +10-20F above
climo.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Medium range guidance continues to show that a prolonged heat
wave will continue throughout at least early this weekend. A
595-600 dm 500 mb ridge looks to begin breaking down by late
week, but temperatures will still easily reach the 90s across
most of the region each day with heat indices in the upper 90s
and low 100s.

Northern PA will stand the best chance of any afternoon/evening
showers/thunderstorms through the period closer to an
approaching upper trough and farther away from the core of the
upper ridge. Better rain chances and possibly a reprieve in the
heat could materialize by late weekend or early next week
depending on the evolution of the aforementioned trough to our
north/northwest.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
TSRA/CB occurring across the Alleghenies, including BFD as a
hot/humid airmass builds in. Have included VCTS through 20Z, but
may amend with a TEMPO if additional upstream development
continues. Could see some brief IFR/MVFR visibilities from
these, but not expecting this to persist.

Elsewhere, VFR conditions are largely expected to prevail
underneath south/southwest winds of up to 10 knots or so. Winds
will diminish this evening with patchy fog possible,
particularly in areas that get rain this afternoon. Have
maintained MVFR reductions at BFD later tonight/early Tuesday
morning.

Could see additional isolated to scattered storms early Tuesday
afternoon over similar areas, but not expecting enough coverage
at this time to warrant mention.

Outlook...

Wed-Sat...Predominantly VFR, with building heat and iso TSRA.
Density altitude concerns possible.

&&

.CLIMATE...
A period of much warmer than average temperatures is expected
across much of central Pennsylvania next week, with record high
temperatures being challenged. The record high temperatures for
some sites across central PA are outlined below:

 				Jun 18 		Jun 19 		Jun 20 		Jun 21

Harrisburg      97/1957     98/1994     98/1931     98/1923
Williamsport    97/2018     96/1929     101/1923    97/1933
State College   94/1923     94/1931     94/1953     94/1988

Highest Max Temperature for June:

State College 	96 in 1952 (26th) and 1933 (29th)
Harrisburg 		100 in 1966 (27th), 1952 (26th), and 1934 (29th)
Williamsport 	104 in 1925 (5th)
Altoona 		97 in 1971 (28th) and 1953 (21st)
Bradford 		93 in 2022 (22nd)

Longest run of consecutive days with max temp >=90 in June:

State College 	6 (24-29th 1966)
Harrisburg 		10* (19-28th 1943)
Williamsport 	9 (18-26th 1923)
Altoona 		8 (13-20th 1994)
Bradford 		0 (has not occurred in POR since 1957)

*Harrisburg had a run of 11 days that started on 26th and ended
 on July 6th in 1901

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon Tuesday to 8 PM EDT Thursday for
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Jurewicz/Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Guseman/Bauco
AVIATION...Guseman/Martin
CLIMATE...Steinbugl/NPB
Hazardous weather outlook, Jun 17, 11:33 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1233 PM EDT Mon Jun 17 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181645-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1233 PM EDT Mon Jun 17 2024

...HEAT ADVISORY NOW IN EFFECT FROM NOON TUESDAY TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

The heat wave is expected to continue into next weekend with the
hottest temperatures of the summer so far. Additional heat headlines
may be needed later this week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 17, 4:02 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service State College PA
502 PM EDT Mon Jun 17 2024

PAZ005-172130-
McKean PA-
502 PM EDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MCKEAN COUNTY
THROUGH 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Allegany State Park to Bradford to 14 miles
northeast of Kane. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bradford, Port Allegany, Smethport, Rew, Coryville, Cyclone, Kinzua
Bridge State Park, Eldred, Lewis Run, Bradford Airport, and
University Of Pittsburgh - Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4196 7825 4176 7821 4174 7864 4200 7873
      4200 7830
TIME...MOT...LOC 2102Z 261DEG 17KT 4202 7872 4193 7861 4181 7861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 17, 4:43 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service State College PA
543 PM EDT Mon Jun 17 2024

PAZ010-172245-
Elk PA-
543 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ELK COUNTY THROUGH 645
PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marienville, moving east northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Marys, Ridgway, Johnsonburg, Wilcox, James City, and East Branch
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4154 7842 4147 7842 4136 7903 4142 7907
      4145 7906 4145 7898 4144 7897 4144 7896
      4158 7896 4162 7886 4163 7851
TIME...MOT...LOC 2142Z 251DEG 23KT 4144 7902

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 17, 5:12 PM EST, 49 minutes before
Special Weather Statement
National Weather Service State College PA
612 PM EDT Mon Jun 17 2024

PAZ004-005-172300-
McKean PA-Warren PA-
612 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARREN AND
NORTHWESTERN MCKEAN COUNTIES THROUGH 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Allegany State Park, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bradford, Allegany State Park, Lewis Run, and University Of
Pittsburgh - Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4200 7847 4187 7860 4190 7898 4195 7904
      4199 7905 4200 7902
TIME...MOT...LOC 2212Z 276DEG 13KT 4197 7893

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 17, 5:34 PM EST, 27 minutes before
Special Weather Statement
National Weather Service State College PA
634 PM EDT Mon Jun 17 2024

PAZ006-037-172330-
Potter PA-Tioga PA-
634 PM EDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN POTTER AND WESTERN
TIOGA COUNTIES THROUGH 730 PM EDT...

At 633 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southeast of Wellsville to 29 miles
west of Wellsboro. Movement was east southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wellsboro, Elkland, Galeton, Westfield, Gaines, Keeneyville,
Leetonia, Harrison Valley, Leonard Harrison State Park, Denton Hill
State Park, Lyman Run State Park, Tioga, Knoxville, Ulysses, Osceola,
Tioga Junction, and Ski Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4199 7697 4155 7752 4174 7791 4184 7795
      4200 7768
TIME...MOT...LOC 2233Z 286DEG 17KT 4196 7761 4178 7788

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 17, 5:50 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
650 PM EDT Mon Jun 17 2024

PAZ005-172345-
McKean PA-
650 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCKEAN COUNTY THROUGH
745 PM EDT...

At 650 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bradford, moving east southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Port Allegany, Smethport, Betula, Rew, Coryville, Crosby, Cyclone,
Marshburg, Westline, Kinzua Bridge State Park, Mount Jewett, Lewis
Run, and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4187 7821 4162 7820 4162 7827 4179 7885
      4189 7884 4195 7872
TIME...MOT...LOC 2250Z 285DEG 28KT 4186 7865

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 17, 6:01 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
701 PM EDT Mon Jun 17 2024

PAZ037-172345-
Tioga PA-
701 PM EDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TIOGA COUNTY THROUGH
745 PM EDT...

At 700 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Corning to near Mansfield to
16 miles west of Wellsboro. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mansfield, Wellsboro, Morris, Blossburg, Covington, Arnot, Millerton,
Ogdensburg, Leonard Harrison State Park, Tioga, Roseville, and
Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4199 7692 4165 7688 4157 7707 4167 7750
      4184 7723 4200 7700 4200 7693
TIME...MOT...LOC 2300Z 280DEG 32KT 4198 7704 4188 7723 4175 7763

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lambert

The radar

The Buffalo radar (KBUF), 115 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKean

When
June 17, 6:01 PM EST
Where
McKean County, 1.16 mi SE of Dallas City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.918, -78.564

A severe thunderstorm producing winds estimated at 60 mph knocked down a tree onto South Kendall Avenue, blocking both lanes of traffic southeast of Bradford.

Thunderstorm Wind, Clearfield

When
June 17, 6:14 PM EST
Where
Clearfield County, 1.74 mi NNE of Morann
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.802, -78.353

A severe thunderstorm producing winds estimated at 60 mph knocked down a tree along Morann Avenue near Eureka Street south of Houtzdale.

Thunderstorm Wind, Clearfield

When
June 17, 6:21 PM EST
Where
Clearfield County, 0.13 mi WNW of Morrisdale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.951, -78.222

A severe thunderstorm producing winds estimated at 60 mph knocked down multiple trees in Morris Township.

Thunderstorm Wind, Potter

When
June 17, 7:34 PM EST
Where
Potter County, 2.7 mi NNW of Wharton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.566, -78.041

A severe thunderstorm producing winds estimated at 60 mph knocked down multiple trees in Wharton Township.

Thunderstorm Wind, Potter

When
June 17, 7:36 PM EST
Where
Potter County, 0.64 mi WSW of Galeton Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.667, -77.832

A severe thunderstorm producing winds estimated at 60 mph knocked down multiple trees onto wires near Cherry Springs State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178781, 1178782, 1184397, 1184400, 1184398.